1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 After breakfast highs

Discussion in 'Ask A Question' started by Job76, Jan 11, 2022.

  1. Job76

    Job76 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    1
    Trophy Points:
    48
    Why is it when I take insulin required for carb intake for breakfast my readings are going high,before breakfast 6.5 then 88g of carbs for breakfast bowl if shreddies 2 pc brown toast 11 units of insulin 1-8 ratio 2 hrs later 17.5
     
  2. Rokaab

    Rokaab Type 1 · Well-Known Member

    Messages:
    1,893
    Likes Received:
    907
    Trophy Points:
    153
    Do you BS levels drop down to what they roughly should be after 4-5 hours? If so you are taking the right amount.

    However, before I was on a pump, I found I had to pre-bolus before breakfast to mostly deal with the impending spike - when using Novorapid I had to have it about 30-40 mins before, once I changed to fiasp it was 10-15 mins before. (Novorapid was very slow for me thus the change)

    Maybe you will need to pre-bolus for linger than you currently are as well - though I think quite a few do have problems if we have loads of carbs first thing
     
  3. In Response

    In Response Type 1 · Well-Known Member

    Messages:
    1,536
    Likes Received:
    823
    Trophy Points:
    173
    Probably a combination of insulin resistance (it is not uncommon to need a different insulin to carb ratio in the morning) and foot on the floor (liver pumping out glucose to get you started) which may need an extra bolus.
    Have you done a basal test recently to check your basal dose is correct? That may need tweaking and, depending what basal you are on and when you take it, it could also be a sign that your basal is running out (if you take it in the morning).
     
  4. Job76

    Job76 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    1
    Trophy Points:
    48
    Yeh they come down tidy around lunchtime 12:30/1 o clock
     
  5. Job76

    Job76 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    1
    Trophy Points:
    48
    When you say basal do you mean slow acting night insulin
     
  6. In Response

    In Response Type 1 · Well-Known Member

    Messages:
    1,536
    Likes Received:
    823
    Trophy Points:
    173
    I mean the slow acting insulin. Some people take it at night, some in the morning and some take both
     
  7. Job76

    Job76 Type 1 · Active Member

    Messages:
    31
    Likes Received:
    1
    Trophy Points:
    48
    How do you do a basal check ?
     
  8. ert

    ert Type 1 · Well-Known Member

    Messages:
    2,498
    Likes Received:
    3,017
    Trophy Points:
    198
    Injected insulin is not like a normal person's insulin as it follows a fixed curve over 5 hours and does not match the food you are eating. On DAFNE they tell you to eat normally then ignore the spike. If your blood sugars return to their premeal levels 5 hours after eating then your dose was correct.
     
  9. In Response

    In Response Type 1 · Well-Known Member

    Messages:
    1,536
    Likes Received:
    823
    Trophy Points:
    173
  10. jaywak

    jaywak Type 1 · Well-Known Member

    Messages:
    380
    Likes Received:
    256
    Trophy Points:
    123
    During the summer / autumn I was taking 11 - 13 Novo Rapid before breakfast and then having my usual egg on crumpet which is about 20 carbs , going for my 2 mile walk and if my blood sugar was around 8 it would more often than not drop to 6 or less , just recently however it has gone the other way and after coming back from my walk it can be anything like 14 - 17 and I am having to take a serious correction dose to get it down before lunch , I can only put it down to the cold weather as I cannot think of any other reason why this is happening , I did find during the summer if I gave myself more insulin my blood sugar would rise hence I lowered my dose to 9 and my bs would go into hypo it can be very frustrating you would think giving more would lower it but it sometimes for me anyway it does seem to raise it .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook